Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)



On multiple node Gaussian quadrature formulae

Author: David L. Barrow
Journal: Math. Comp. 32 (1978), 431-439
MSC: Primary 41A55; Secondary 65D32
MathSciNet review: 482257
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: Let $ {\mu _1}, \ldots ,{\mu _k}$ be odd positive integers and $ n = \Sigma _{i = 1}^k({\mu _i} + 1)$. Let $ \{ {\mu _i}\} _{i = 1}^n$ be an extended Tchebycheff system on $ [a,b]$. Let L be a positive linear functional on $ U \equiv {\operatorname{span}}(\{ {\mu _i}\} )$. We prove that L has a unique representation in the form

$\displaystyle L(p) = \sum\limits_{i = 1}^k {\sum\limits_{j = 0}^{{\mu _i} - 1} {{a_{ij}}{p^{(j)}}({t_i}),\quad a < {t_1} < \cdots < {t_k} < b,} } $

for all $ p \in U$. The proof uses the topological degree of a mapping $ F:\overline D \subset {R^k} \to {R^k}$. The result is proved by showing that the equation $ F(\underset{\raise0.3em\hbox{$\smash{\scriptscriptstyle-}$}}{t} ) = 0$ has a unique solution, which in turn is proved by showing that F has degree 1 and that for any solution $ \underset{\raise0.3em\hbox{$\smash{\scriptscriptstyle-}$}}{t} $ to the equation $ F(\underset{\raise0.3em\hbox{$\smash{\scriptscriptstyle-}$}}{t} ) = 0$, $ \det F\prime(\underset{\raise0.3em\hbox{$\smash{\scriptscriptstyle-}$}}{t} ) > 0$. We also give extensions to the cases when the $ \{ {u_i}\} $ are a periodic extended Tchebycheff system and when L is a nonnegative linear functional.

References [Enhancements On Off] (What's this?)

  • [1] Samuel Karlin and Allan Pinkus, Gaussian quadrature formulae with multiple nodes, Studies in spline functions and approximation theory, Academic Press, New York, 1976, pp. 113–141. MR 0477575
  • [2] Samuel Karlin and William J. Studden, Tchebycheff systems: With applications in analysis and statistics, Pure and Applied Mathematics, Vol. XV, Interscience Publishers John Wiley & Sons, New York-London-Sydney, 1966. MR 0204922
  • [3] M. G. Kreĭn and M. A. Rutman, Linear operators leaving invariant a cone in a Banach space, Uspehi Matem. Nauk (N. S.) 3 (1948), no. 1(23), 3–95 (Russian). MR 0027128
  • [4] J. T. Schwartz, Nonlinear functional analysis, Gordon and Breach Science Publishers, New York-London-Paris, 1969. Notes by H. Fattorini, R. Nirenberg and H. Porta, with an additional chapter by Hermann Karcher; Notes on Mathematics and its Applications. MR 0433481

Similar Articles

Retrieve articles in Mathematics of Computation with MSC: 41A55, 65D32

Retrieve articles in all journals with MSC: 41A55, 65D32

Additional Information

Article copyright: © Copyright 1978 American Mathematical Society